Kentucky, 2021

Flash Flooding and Damaging Winds in Kentucky, July 29, 2021

July 29, 2021 · NWS ILN · 4 events in 1 county or zone

Showers and thunderstorms affected the Ohio Valley during the afternoon and evening as a cold front moved through the region.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$104,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

Showers and thunderstorms affected the Ohio Valley during the afternoon and evening as a cold front moved through the region.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Jul 29, 6:26 PM EST, 1 hour 23 minutes earlier.

Area forecast discussion, Jul 29, 6:26 PM EST, 1 hour 23 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wilmington OH
726 PM EDT Thu Jul 29 2021

.SYNOPSIS...
Strong to severe thunderstorms possible through late evening
Thursday. Cold front swings through tonight, providing cooler
and drier into Friday and Saturday. A slight chance for showers
exists Sunday, but an extended period of below average
temperatures is expected into the beginning of the next work
week.

&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
A severe thunderstorm watch has been issued for all of our
counties with the exception of our northern three (Hardin,
Auglaize and Mercer) until 10 PM EDT. A cluster of storms
tracking southeast through western Ohio and central Ohio have
already produced a number of severe reports - mainly for hail
greater than 1" in diameter. While strong, damaging winds and
large hail will continue to be the primary threat, several
supercells have formed and will keep the threat for isolated
tornadoes present with these storms. Additionally, some storms
have begun training in central Ohio, which may lead to localized
flooding issues.

More favorable 0-6km effective shear remains across our eastern
counties in central Ohio where closer to 40 kts is present.
These values drop off to near 25 kts towards our western
counties. SPC mesoanalysis shows MLCAPE near 2000 J/kg where
these storms are located in west-central Ohio. A very moist and
unstable environment will remain in place through the evening,
keeping strong to severe thunderstorms present for the time
being. Our northern counties in central Ohio will have the
severe threat end by this evening as storms push further south
over the next couple of hours. After about 10pm, the severe
threat will begin to diminish, with only some scattered showers
possible overnight as the cold front swings through. There could
be some river fog development as well - especially further
south towards the Ohio River where the moisture will remain
higher the longest.

&&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH 6 PM FRIDAY/...
Drier air filters in on Friday as northwesterly flow persists
aloft and surface winds shift out of the north. Some post-
frontal stratus clouds will linger during the early morning
hours before lifting. Still expecting scattered cu development
during the day with weak instability present, but surface high
pressure building in from the upper Midwest will offer drier
conditions across the fa. Additionally, a relief from the heat
and humidity will be felt as dewpoints drop to near or just
below 60 (compared to low to mid-70s on Thursday) with high
temperatures topping off in the middle 70s to lower 80s.

&&

.LONG TERM /FRIDAY NIGHT THROUGH THURSDAY/...
Surface high pressure will be across the region on Saturday. Under a
northwest flow aloft, a disturbance will pass by to our southwest.
It looks like pcpn with this system will stay mostly out of our
area, so we are expecting dry conditions. Highs will range from 75
to 80.

A broad mid level trough will dig southeast across the Great Lakes
Saturday night into Sunday. This will push a weak cold front east
through the area, bringing a low chance for a shower or
thunderstorm. It will remain a little cool for the beginning of
August.

For the reminder of the forecast, Monday through Thursday, broad mid
level troughing will remain with weak high pressure across the Ohio
Valley at the surface. It should stay mainly dry through the period
with very low chances of pcpn perhaps by late in the week. It will
continue a little below normal early week, then closer to normal
later in the week.

&&

.AVIATION /23Z THURSDAY THROUGH TUESDAY/...
Storms will continue to move through KILN/KCVG/KLUK during the
first couple of hours of the taf period before weakening. Most
sites will still have a chance to observe a stray shower through
about 06z with the approaching cold front, but the strong to
severe storm threat will rapidly diminish this evening.

MVFR CIGs are possible tonight, but there is still uncertainty
as guidance has been flip-flopping all day. With lower
confidence, just put in a SCT deck overnight and will continue
to monitor trends as the night unfolds. KLUK still has the best
chance at an MVFR vsby reduction with the development of river
valley fog. Also put in MVFR vsbys at KILN tonight based on
guidance, but confidence is lower. Overnight, winds will shift
towards the north, but remain light below 10 kts.

Low clouds will lift in the morning, with SCT cu development
expected Friday afternoon. Northerly winds will increase to
around 10 kts with VFR conditions expected.

.OUTLOOK... MVFR ceilings and visibilities are possible
Saturday night into Sunday.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...None.
KY...None.
IN...None.

&&

SYNOPSIS...Clark
NEAR TERM...Clark
SHORT TERM...Clark
LONG TERM...Hickman
AVIATION...Clark
Hazardous weather outlook, Jul 29, 7:14 PM EST, 35 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington OH
814 PM EDT Thu Jul 29 2021

INZ050-058-059-OHZ026-034-035-042>046-051>056-060>065-074-310015-
Wayne-Fayette IN-Union IN-Hardin-Mercer-Auglaize-Darke-Shelby-Logan-
Union OH-Delaware-Miami-Champaign-Clark-Madison-Franklin OH-Licking-
Preble-Montgomery-Greene-Fayette OH-Pickaway-Fairfield-Hocking-
814 PM EDT Thu Jul 29 2021

This Hazardous Weather Outlook is for East Central Indiana, Central
Ohio and West Central Ohio.

.DAY ONE...Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

INZ066-073>075-080-KYZ089>100-OHZ070>073-077>082-088-310015-
Franklin IN-Ripley-Dearborn-Ohio-Switzerland-Carroll-Gallatin-Boone-
Kenton-Campbell-Owen-Grant-Pendleton-Bracken-Robertson-Mason-Lewis-
Butler-Warren-Clinton-Ross-Hamilton-Clermont-Brown-Highland-Adams-
Pike-Scioto-
814 PM EDT Thu Jul 29 2021

This Hazardous Weather Outlook is for Southeast Indiana, Northeast
Kentucky, Northern Kentucky, South Central Ohio and Southwest Ohio.

.DAY ONE...Tonight.

Thunderstorms will continue through the early part of the night. A
few storms will be capable of producing damaging winds, large hail
and an isolated tornado. Heavy downpours will also lead to localized
flooding.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Jul 29, 7:10 PM EST, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
810 PM EDT THU JUL 29 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0803 PM     FLOOD            FRANKFORT               39.40N 83.18W
07/29/2021                   ROSS               OH   911 CALL CENTER

            CULVERT FLOODED AND ONE LANE REPORTED CLOSED.

&&

HICKMAN
Local storm report, Jul 29, 7:12 PM EST, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
812 PM EDT THU JUL 29 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0803 PM     FLOOD            2 ENE BOURNEVILLE       39.30N 83.12W
07/29/2021                   ROSS               OH   911 CALL CENTER

            HIGH WATER SIGNS PLACED ON U.S. 50 DUE TO FLOODED
            ROADWAY.

&&

HICKMAN
Local storm report, Jul 29, 7:26 PM EST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
826 PM EDT THU JUL 29 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0825 PM     FLASH FLOOD      IDAHO                   39.09N 83.14W
07/29/2021                   PIKE               OH   TRAINED SPOTTER

            ROADS CLOSED NEAR IDAHO AND POINTS WEST. WATER IS
            APPROACHING HOMES.

&&

ANOVAK
Local storm report, Jul 29, 7:27 PM EST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
827 PM EDT THU JUL 29 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 PM     HEAVY RAIN       IDAHO                   39.09N 83.14W
07/29/2021  M3.08 INCH       PIKE               OH   TRAINED SPOTTER

            TIME ESTIMATED.

&&

ANOVAK
Local storm report, Jul 29, 7:28 PM EST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
828 PM EDT THU JUL 29 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 PM     FLOOD            SABINA                  39.49N 83.63W
07/29/2021                   CLINTON            OH   NWS EMPLOYEE

            ONE TO ONE AND A HALF FOOT DEEP WATER OVER ROUTE 22.

&&

BPP
Local storm report, Jul 29, 7:44 PM EST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
844 PM EDT THU JUL 29 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 PM     FLOOD            4 WSW IDAHO             39.07N 83.21W
07/29/2021                   PIKE               OH   911 CALL CENTER

            MULTIPLE LOCATIONS WITH WATER OVER ROADS ACROSS THE
            COUNTY, INCLUDING BEAVERS RIDGE ROAD WEST-SOUTHWEST OF
            IDAHO, AS WELL AS STATE ROUTE 124.

&&

BPP

The radar

The Cincinnati radar (KILN), 106 km away, was scanning. The volume nearest the first event began at 00:50 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 2 flash flood. Local standard time, as filed.

Thunderstorm Wind, Lewis

When
July 29, 7:49 PM EST to 7:51 PM EST
Where
Lewis County, 0.69 mi N of Garrison
Measured
50 kt (58 mph) estimated gust
Property damage
$4,000
Reported by
State Official
Coordinates
38.610, -83.170

Several trees were downed in the Garrison area.

Thunderstorm Wind, Lewis

When
July 29, 8:30 PM EST to 8:32 PM EST
Where
Lewis County, 0.88 mi SW of Epworth
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
38.510, -83.590

A tree was downed on Burtonville Road.

Flash Flood, Lewis

When
July 29, 9:00 PM EST to 10:00 PM EST
Where
Lewis County, 0.69 mi N of Garrison to 2.01 mi SE of Garrison
Cause
Heavy Rain
Reported by
State Official
Coordinates
38.610, -83.170

Water was flowing across several roads in the Garrison area.

Flash Flood, Lewis

When
July 29, 9:00 PM EST to 11:00 PM EST
Where
Lewis County, 1.47 mi SW of Irwin to 0.7 mi NNE of Covedale
Cause
Heavy Rain
Property damage
$100,000
Reported by
County Official
Coordinates
38.666, -83.591

Three to five inches of rain resulted in flash flooding across much of western Lewis County. Numerous culverts and roads were washed out or damaged due to the flowing water.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2021Every state in 2021This day in weather historyWarnings in Kentucky, July 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 965409, 965410, 965408, 973863.